Alert archive / Iowa / Flash Flood Warnings in 2009

Flash Flood Warning 9, NWS La Crosse, WI

July 24, 20094 counties in Iowa; Crawford County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Jul 24, 2009, 5:52 PM CDT for 4 counties in Iowa; Crawford County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2009, 5:52 PM CDT (22:52 UTC)
Expired
Jul 24, 2009, 8:49 PM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Allamakee County, IA, Clayton County, IA, Fayette County, IA, Winneshiek County, IA, Crawford County, WI

The radar

The La Crosse radar (KARX), 102 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KARX 242252
FFWARX
IAC005-043-065-191-WIC023-250300-
/O.NEW.KARX.FF.W.0009.090724T2252Z-090725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
552 PM CDT FRI JUL 24 2009

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAYTON COUNTY IN NORTHEAST IOWA
  FAYETTE COUNTY IN NORTHEAST IOWA
  SOUTHERN ALLAMAKEE COUNTY IN NORTHEAST IOWA
  SOUTHERN WINNESHIEK COUNTY IN NORTHEAST IOWA
  SOUTHWESTERN CRAWFORD COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 1000 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR ON      
  TOP OF RAINFALL THAT FELL EARLIER TODAY COULD CAUSE FLASH          
  FLOODING. A QUICK 2 TO 3 INCHES OF RAINFALL IN 1 TO 2 HOURS IS     
  POSSIBLE THROUGH EARLY EVENING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ELKADER...GUTTENBERG...PRAIRIE DU CHIEN...WEST UNION...ARLINGTON...
  CLERMONT...ELGIN...FARMERSBURG...FAYETTE...FORT ATKINSON...
  GARNAVILLO...HAWKEYE...MARQUETTE...MAYNARD...MCGREGOR...MONONA...
  OSSIAN...POSTVILLE...STRAWBERRY POINT...VOLGA AND WAUCOMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF IN AREAS OF STEEP TERRAIN WILL ENHANCE THE FLOOD
THREAT. PERSONS IN VALLEYS SHOULD MOVE TO HIGHER GROUND OR MONITOR
WATER LEVELS CLOSELY. ROCK AND MUD-SLIDES ARE ALSO POSSIBLE. AREA
ROADS MAY BE DAMAGED BY THIS FLOODING SO USE EXTREME CAUTION.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. TWO FEET OF RUSHING WATER
CAN CARRY AWAY MOST VEHICLES INCLUDING SPORT UTILITY VEHICLES AND
PICKUPS. REMEMBER...TURN AROUND DONT DROWN.

&&

LAT...LON 4291 9205 4317 9204 4317 9115 4309 9117
      4309 9083 4306 9095 4299 9107 4299 9115
      4292 9114 4287 9109 4274 9106 4269 9094
      4268 9089 4265 9089 4264 9176

$$

BINAU
4 follow-up statements
000 
WGUS73 KARX 242356
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
656 PM CDT FRI JUL 24 2009

IAC005-WIC023-250005-
/O.CAN.KARX.FF.W.0009.000000T0000Z-090725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLAMAKEE IA-CRAWFORD WI-
656 PM CDT FRI JUL 24 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN
CRAWFORD AND SOUTHERN ALLAMAKEE COUNTIES IS CANCELLED...

LAW ENFORCEMENT IN BOTH COUNTIES INDICATE THAT WHILE SIGNIFICANT 
IN-BANK RISES OCCURRED ON NUMEROUS STREAMS AND CREEKS...FLASH 
FLOODING IN THESE AREAS HAS NOT BEEN REPORTED. HEAVY RAIN HAS 
SHIFTED WELL SOUTH OF THE AREA...AND OUTSIDE OF A BRIEF DOWNPOUR 
THROUGH 9 PM...THE RAIN IS OVER FOR THE NIGHT.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4291 9205 4317 9204 4317 9161 4308 9160
      4308 9116 4292 9114 4287 9109 4276 9108
      4272 9103 4268 9089 4265 9089 4264 9176

$$

IAC043-065-191-250300-
/O.CON.KARX.FF.W.0009.000000T0000Z-090725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINNESHIEK IA-FAYETTE IA-CLAYTON IA-
656 PM CDT FRI JUL 24 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CLAYTON...FAYETTE AND
SOUTHERN WINNESHIEK COUNTIES UNTIL 1000 PM CDT...

AT 650 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SMALL 
STREAMS AND DRAINAGE AREAS SOUTH OF CALMAR WERE IN FLOOD. A FEW 
ROADS HAD SOME WATER ON THEM. 

THUNDERSTORMS WITH TORRENTIAL RAINFALL RATES IN EXCESS OF 2 INCHES 
PER HOUR WILL CONTINUE TO MOVE ACROSS AREAS SOAKED EARLIER TODAY IN 
PORTIONS OF CLAYTON AND FAYETTE COUNTY THROUGH 730 PM. THIS MAY 
CAUSE FLASH FLOODING OVER THE NEXT COUPLE OF HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LA CROSSE.

&&

LAT...LON 4291 9205 4317 9204 4317 9161 4308 9160
      4308 9116 4292 9114 4287 9109 4276 9108
      4272 9103 4268 9089 4265 9089 4264 9176

$$

BINAU
000 
WGUS73 KARX 250019
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
719 PM CDT FRI JUL 24 2009

IAC043-065-191-250300-
/O.CON.KARX.FF.W.0009.000000T0000Z-090725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINNESHIEK IA-FAYETTE IA-CLAYTON IA-
719 PM CDT FRI JUL 24 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CLAYTON...FAYETTE AND
SOUTHERN WINNESHIEK COUNTIES UNTIL 1000 PM CDT...

HEAVY RAIN WAS BEGINNING TO SINK OUT OF NORTHEAST IOWA...BUT FLASH 
FLOOD POTENTIAL WILL CONTINUE FOR A LITTLE WHILE YET AS RUNOFF 
CONTINUES. 

STREET FLOODING HAS BEEN WIDESPREAD IN THE OELWEIN AREA...AND 
STREAMS IN AND SOUTH OF CALMAR IOWA ARE IN FLOOD...WITH WATER OVER A 
FEW ROADS ACROSS SOUTHERN WINNISHIEK COUNTY. 

EXPECT THE FLASH FLOOD THREAT TO BEGIN TO RAPIDLY DIMINISH A FEW 
HOURS AFTER RAIN ENDS...ABOUT 930 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LA CROSSE.

&&

LAT...LON 4291 9205 4317 9204 4317 9161 4308 9160
      4308 9116 4292 9114 4287 9109 4276 9108
      4272 9103 4268 9089 4265 9089 4264 9176

$$

BINAU
000 
WGUS73 KARX 250102
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
802 PM CDT FRI JUL 24 2009

IAC043-065-191-250300-
/O.CON.KARX.FF.W.0009.000000T0000Z-090725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINNESHIEK IA-FAYETTE IA-CLAYTON IA-
802 PM CDT FRI JUL 24 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CLAYTON...FAYETTE AND
SOUTHERN WINNESHIEK COUNTIES UNTIL 1000 PM CDT...

AT 757 PM CDT...LAW ENFORCEMENT IN FAYETTE COUNTY INDICATED SOME 
ROADS NEAR ELGIN ARE UNDER WATER FROM FLOODING OF OTTER CREEK. IN 
WINNISHIEK COUNTY...AREAS AROUND AND SOUTH OF CALMAR HAVE SEEN SOME 
FLOODING OF SMALL STREAMS...WITH A FEW ROADS UNDER WATER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LA CROSSE.

&&

LAT...LON 4291 9205 4317 9204 4317 9161 4308 9160
      4308 9116 4292 9114 4287 9109 4276 9108
      4272 9103 4268 9089 4265 9089 4264 9176

$$

BINAU
000 
WGUS73 KARX 250149
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
849 PM CDT FRI JUL 24 2009

IAC043-065-191-250201-
/O.CAN.KARX.FF.W.0009.000000T0000Z-090725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINNESHIEK IA-FAYETTE IA-CLAYTON IA-
849 PM CDT FRI JUL 24 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CLAYTON...FAYETTE
AND SOUTHERN WINNESHIEK COUNTIES IS CANCELLED...

WITH HEAVY RAIN HAVING BEEN ENDED FOR A GOOD 1 TO 2 HOURS...IT IS 
LIKELY THAT MUCH OF THE SMALL STREAMS HAVE BEGUN TO QUICKLY RECEDE 
AND RUNOFF IS ENDING. BE CAUTIOUS WHEN TRAVELING AFTER DARK IN CASE 
ROAD DAMAGE HAS OCCURRED FROM THE PREVIOUS FLOODING. POORLY DRAINED 
AREAS MAY BE SLOWER TO RECEDE...BUT SHOULD NOT PRESENT A FLASH FLOOD 
THREAT.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN LA CROSSE.

LAT...LON 4291 9205 4317 9204 4317 9161 4308 9160
      4308 9116 4292 9114 4287 9109 4276 9108
      4272 9103 4268 9089 4265 9089 4264 9176

$$

BINAU

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:45 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 24, 3:45 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT FRI JUL 24 2009

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

THE SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING...AND
PRECIPITATION AND TEMPERATURES FROM SATURDAY THROUGH MONDAY ARE
THE MAIN CONCERNS WITH THIS PART OF THE FORECAST.

AT 3 PM...A COLD FRONT WAS LOCATED FROM ASHLAND WISCONSIN
SOUTHEAST TO FORT DODGE IOWA. ELEVATED SHOWERS AND STRONG
THUNDERSTORMS WERE LOCATED BETWEEN DODGE CENTER MINNESOTA
TO BOSCOBEL AND RICHLAND CENTER WISCONSIN. THIS PRECIPITATION WAS
GENERATING IN AN AREA OF MODERATE TO STRONG 900 TO 700 MB
FRONTOGENESIS. 40 TO 50 KNOT 700 MB WINDS ARE BRINGING
ELEVATED INSTABILITY INTO THIS AREA FROM WESTERN IOWA.
SPC MOST UNSTABLE CAPES ARE RUNNING AROUND 3000 J/KG JUST
WEST OF OUR FORECAST AREA. MEANWHILE AHEAD OF THE COLD FRONT...
SURFACE BASE CAPES ARE RUNNING BETWEEN 500 AND 1000 J/KG. IN
ADDITION TO THIS INSTABILITY...THE EFFECTIVE BULK SHEAR ARE RUNNING
ANYWHERE FROM 45 TO 55 KNOTS. AS A RESULT...WE EXPECT THAT THE
THREAT FOR SEVERE WEATHER WILL LIKELY CONTINUE UNTIL AT AT LEAST
10 PM THIS EVENING. DESPITE CINS APPROACHING 200 J/KG CAUSED BY
THE EARLIER CONVECTION...THERE IS STILL THE THREAT OF DAMAGING
WINDS DUE TO DOWNDRAFT CAPES APPROACHING 1000 J/KG. IF THE
SUNSHINE CAN MIX OUT THE STABLE LAYER NEAR THE SURFACE...THE
0-1 KM STORM RELATIVE HELICITY WOULD BE FAVORABLE FOR THE
DEVELOPMENT OF A TORNADO. AT THIS TIME...THE BEST THREAT OF SEVERE
WEATHER LOOKS TO BE ACROSS SOUTHEAST MINNESOTA...NORTHEAST
IOWA...AND SOUTHWEST WISCONSIN.

A CLOSED 500 MB LOW WILL MOVE SOUTHEAST INTO THE GREAT LAKES FOR
MUCH OF THE UPCOMING WEEKEND. THE COMBINATION OF COLD AIR ALOFT
AND DIURNAL HEATING WILL RESULT IN MEAN LAYER CAPES CLIMBING INTO
THE 500 TO 1000 J/KG RANGE. AS A RESULT...THERE WILL BE A CHANCE
OF INSTABILITY SHOWERS AND THUNDERSTORMS FROM LATE MORNING THROUGH
EARLY EVENING ACROSS THE ENTIRE AREA ON SATURDAY AND MAINLY ACROSS
WESTERN WISCONSIN ON SUNDAY. WITH THE GFS 850 MB TEMPERATURE
ANOMALIES RUNNING AROUND 1 BELOW THE 1948 TO 2007 STANDARDIZED
ANOMALIES...HIGH TEMPERATURES ON SATURDAY WILL LIKELY RANGE FROM
THE UPPER 60S TO MID 70S.

ADDITIONAL CHANCES OF SHOWERS AND THUNDERSTORMS LOOK POSSIBLE ON
MONDAY AS A COLD FRONT APPROACHES THE REGION. SOUTHWESTERLY WINDS
AHEAD OF THIS FRONT WILL ALLOW TEMPERATURES TO CLIMB TO AROUND 80
IN MOST AREAS.

.LONG TERM...TUESDAY THROUGH FRIDAY

THE OUTGOING LONG WAVE RADIATION CONTINUES TO SHOW STRONG
TROPICAL FORCING LOCATED OVER THE WESTERN PACIFIC BETWEEN 140 AND
170 DEGREES EAST LONGITUDE. WITH THE SEA SURFACE TEMPERATURES IN
THIS AREA REMAINING AT OR ABOVE 29C...THIS CONVECTION WILL LIKELY
CONTINUE THROUGH THIS TIME PERIOD. THE WAVE TRAIN ASSOCIATED WITH
THIS CONVECTION HAS RESULTED IN THE DEVELOPMENT OF A STRONG 150 MB
ANTICYCLONE CENTERED AT 150 DEGREES EAST LONGITUDE AND 50 DEGREES
NORTH LATITUDE. AS THIS SYSTEM PROGRESSES EAST...THE TELECONNECTION
ASSOCIATED WITH THIS FEATURE WILL LIKELY RESULT IN FURTHER
AMPLIFICATION OF THE 500 MB RIDGE ACROSS THE PACIFIC NORTHWEST AND
WESTERN CANADA. AS THIS OCCURS...THE 500 MB TROUGH AXIS SHOULD
GRADUALLY SHIFT FROM THE GREAT LAKES AND ONTARIO WEST INTO THE
NORTHERN PLAINS AND MANITOBA...AND IN TURN OUR WINDS ALOFT WILL
SHIFT FROM THE NORTHWEST TO THE WEST.

SINCE THE 24.00Z MODELS SEEM TO HAVE A GOOD HANDLE ON THIS
SITUATION...THERE WAS ENOUGH CONFIDENCE TO APPLY SOME MORE TIMING
TO THIS PART OF THE FORECAST. WITH CANADIAN COLD FRONTS MOVING
SOUTHEAST THROUGH THE AREA FROM MONDAY NIGHT INTO TUESDAY...AND
FROM THURSDAY NIGHT INTO FRIDAY...SLIGHTLY HIGHER PRECIPITATION
CHANCES WERE CENTERED ON THOSE TIME PERIODS. SINCE THE LAST
3 MODEL RUNS BEING DRY FROM TUESDAY NIGHT THROUGH WEDNESDAY...THE
PRECIPITATION PROBABILITIES WERE DROPPED FOR THOSE TIME PERIODS.

WITH THE GFS AND ECMWF 850 MB TEMPERATURE ANOMALIES REMAINING
ANYWHERE FROM 0.5 TO 1.5 BELOW THE 1948 TO 2007 STANDARDIZED
ANOMALIES...THE TEMPERATURES SHOULD REMAIN BELOW NORMAL THROUGH
THE END OF JULY. SINCE THE MOS MAXIMUM TEMPERATURES HAVE BEEN
TRENDING TOO WARM LATELY...A 50-50 BLEND OF HPC AND MOS BIAS
CORRECTED WERE USED FOR THESE GRIDS.

&&

.AVIATION...TONIGHT THROUGH SATURDAY MORNING

SURFACE COLD FRONT REMAINS TO THE WEST OF BOTH TAF SITES THIS
AFTERNOON. STILL SOME UNCERTAINTY AS TO WHETHER ADDITIONAL
CONVECTION WILL FIRE ALONG THE FRONT. LAPS ANALYSIS AT 24.18Z SHOWS
A BUILDING NARROW AXIS OF CAPE JUST AHEAD OF THE FRONT. WATER VAPOR
SATELLITE IMAGERY STILL SHOWS A SHORT WAVE TROUGH UPSTREAM ACROSS
NORTHERN MINNESOTA. THE 24.18Z RUC SHOWS THE FRONTOGENESIS
CIRCULATION INCREASING WITH THE FRONT THROUGH THE LATE
AFTERNOON...ESPECIALLY OVER THE WESTERN SECTIONS OF THE FORECAST
AREA AND BELOW 700 MB. HAVE MAINTAINED THE CONTINUITY FROM THE
PREVIOUS TAFS OF SHOWING VICINITY SHOWERS THROUGH THE LATE AFTERNOON
INTO THE EARLY EVENING. VISIBLE AND IR SATELLITE SHOWING A LARGE
MASS OF LOW CLOUDS ASSOCIATED WITH THE SURFACE LOW. CEILINGS ARE
PRIMARILY VFR WITH SOME EMBEDDED MVFR. EXPECTING THESE CLOUDS TO
MOVE INTO BOTH TAF SITES SATURDAY MORNING AND FOR NOW HAVE BROUGHT
IN VFR CEILINGS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...BOYNE
AVIATION...04
Hazardous weather outlook, Jul 24, 12:41 PM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1241 PM CDT FRI JUL 24 2009

IAZ008-018-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-055-
251100-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-FLOYD-HOUSTON-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINONA-
1241 PM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND
EVENING. IF SUFFICIENT INSTABILITY IS ABLE TO BUILD...ADDITIONAL
THUNDERSTORMS MAY DEVELOP. IF THIS OCCURS...THE WINDS ALOFT WOULD
FAVORABLE FOR THEM TO BECOME SEVERE BETWEEN 3 PM AND 10 PM. THE MAIN
SEVERE WEATHER THREATS WOULD BE LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE POSSIBLE DURING THE WEEKEND AND INTO THE
FIRST PART OF NEXT WEEK. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED
SATURDAY OR SUNDAY. IT IS TOO EARLY TO DETERMINE IF THERE WOULD
BE A SEVERE WEATHER THREAT FOR THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ARE ADVISED TO BE ALERT FOR POSSIBLE ACTIVATION
THROUGH EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ009>011-019-029-030-WIZ054-061-251100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOWARD-WINNESHIEK-
1241 PM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT

AN AREA OF SEVERE THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE AREA
EARLY THIS AFTERNOON. LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES WILL ALL BE POSSIBLE WITH THESE STORMS.

A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND
EVENING. IF SUFFICIENT INSTABILITY IS ABLE TO BUILD...ADDITIONAL
THUNDERSTORMS MAY DEVELOP. IF THIS OCCURS...THE WINDS ALOFT WOULD
FAVORABLE FOR THEM TO BECOME SEVERE THROUGH 10 PM. THE MAIN SEVERE
WEATHER THREATS WOULD BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE POSSIBLE DURING THE WEEKEND AND INTO THE
FIRST PART OF NEXT WEEK. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED
SATURDAY OR SUNDAY. IT IS TOO EARLY TO DETERMINE IF THERE WOULD
BE A SEVERE WEATHER THREAT FOR THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ARE ADVISED TO BE ALERT FOR POSSIBLE ACTIVATION
THROUGH EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK/BOYNE/04

In the hours before

Local storm report, Jul 24, 5:29 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
529 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             4 W OSSIAN              43.15N 91.84W
07/24/2009  E1.75 INCH       WINNESHIEK         IA   PUBLIC

            SECOND ROUND OF LARGE HAIL TODAY

&&

SHEA
Local storm report, Jul 24, 5:33 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
533 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     PLATTEVILLE             42.74N 90.48W
07/24/2009                   GRANT              WI   AMATEUR RADIO

            LOTS OF SHREADED LEAVES ON TREES FROM EARLIER WIND AND
            HAIL. WATER RUNOFF IS HIGH.

&&

SHEA
Local storm report, Jul 24, 5:36 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
536 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HEAVY RAIN       DE SOTO                 43.43N 91.20W
07/24/2009  M2.05 INCH       VERNON             WI   CO-OP OBSERVER

&&

BROOKS
Local storm report, Jul 24, 5:37 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
537 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             4 S OSSIAN              43.09N 91.76W
07/24/2009  E4.25 INCH       WINNESHIEK         IA   PUBLIC

            SECOND ROUND OF LARGE HAIL IN PAST 5 HOURS

&&

SHEA
Local storm report, Jul 24, 5:43 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             4 S OSSIAN              43.09N 91.76W
07/24/2009  E2.75 INCH       WINNESHIEK         IA   LAW ENFORCEMENT

            ALONG HIGHWAY W42 GOING INTO FAYETTE COUNTY

&&

SHEA
Local storm report, Jul 24, 5:45 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
545 PM CDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             6 ENE ELDORADO          43.08N 91.74W
07/24/2009  E1.75 INCH       FAYETTE            IA   PUBLIC

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:11 PM CDTSevere Thunderstorm WarningARXHoward, Winneshiek64 min
Jul 24, 12:40 PM CDTSevere Thunderstorm WarningARXAllamakee, Chickasaw, Clayton, Fayette, Howard, Winneshiek65 min
Jul 24, 12:53 PM CDTAreal Flood AdvisoryARXAllamakee, Chickasaw, Clayton, Fayette, Howard, Winneshiek3 hr
Jul 24, 1:32 PM CDTSevere Thunderstorm WarningARXClayton, Fayette58 min
Jul 24, 1:48 PM CDTSevere Thunderstorm WarningARXClayton, Fayette27 min
Jul 24, 1:55 PM CDTTornado WarningARXClayton40 min
Jul 24, 3:07 PM CDTSevere Thunderstorm WarningARXAllamakee53 min
Jul 24, 3:35 PM CDTAreal Flood AdvisoryARXAllamakee3 hr
Jul 24, 3:42 PM CDTSevere Thunderstorm WarningARXAllamakee63 min
Jul 24, 4:24 PM CDTSevere Thunderstorm WarningARXAllamakee66 min
Jul 24, 5:10 PM CDTSevere Thunderstorm WarningARXFayette, Winneshiek65 min
Jul 24, 5:36 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton, Fayette69 min
Jul 24, 6:12 PM CDTTornado WarningARXClayton, Fayette33 min
Jul 24, 6:22 PM CDTSevere Thunderstorm WarningARXFayette53 min
Jul 24, 6:44 PM CDTSevere Thunderstorm WarningARXClayton, Fayette54 min
Jul 24, 3:48 PM CDTSevere Thunderstorm WarningARXCrawford, Grant57 min
Jul 24, 4:07 PM CDTFlash Flood WarningARXCrawford3 hr
Jul 24, 4:44 PM CDTSevere Thunderstorm WarningARXGrant76 min
Jul 24, 5:39 PM CDTFlash Flood WarningARXGrant2 hr
Jul 24, 5:59 PM CDTSevere Thunderstorm WarningARXGrant61 min
Jul 24, 6:08 PM CDTTornado WarningARXGrant34 min

Nearby

Flash Flood Warnings in Iowa, 2009Flash Flood Warnings in Wisconsin, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.